Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Burlington, VT

June 23, 2002Clinton County, New York; Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 23, 2002, 6:47 PM EDT for Clinton County, New York; Franklin County, Grand Isle County, Vermont. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 2002, 6:47 PM EDT (22:47 UTC)
Expired
Jun 23, 2002, 7:30 PM EDT
In force
43 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Clinton County, NY, Franklin County, VT, Grand Isle County, VT

The radar

The Burlington radar (KCXX), 34 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:00 PM EDTThunderstorm Wind 52 ENorth Hero, VT
Jun 23, 7:00 PM EDTThunderstorm WindGrand Isle, VT
Jun 23, 7:12 PM EDTThunderstorm WindSt Albans, VT
Jun 23, 7:20 PM EDTThunderstorm WindPeru, NY
Jun 23, 7:23 PM EDTThunderstorm WindFairfax, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 4:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
593 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 232247
SVRBTV
NYC019-VTC011-013-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
646 PM EDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAND ISLE COUNTY IN VERMONT
  FRANKLIN COUNTY IN VERMONT
  CLINTON COUNTY IN NEW YORK

* UNTIL 730 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 
  MILES NORTH OF HIGHGATE SPRINGS VERMONT TO 15 MILES NORTHWEST OF 
  ROUSES POINT NEW YORK TO NEAR CHURUBUSCO...MOVING SOUTHEAST AT     
  AROUND 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR ROUSES POINT...ELLENBURG DEPOT AROUND 650 PM EDT   
  NEAR RICHFORD...DANNEMORA...ISLE LA MOTTE AROUND 700 PM EDT
  NEAR PLATTSBURGH...MORRISONVILLE...NORTH HERO AROUND 710 PM EDT

BOATERS AND OTHER RECREATIONAL USERS ON LAKE CHAMPLAIN SHOULD SEEK A
SAFE PORT IMMEDIATELY.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. 

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 4:49 PM EDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 23, 4:49 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
449 PM EDT SUN JUN 23 2002

RADAR LOOP SHOWING A STRONG LINE OF TSTMS ACROSS THE OTTAWA VLY
ATTM.  AREA UNDER SVR TSTM WATCH UNTIL 11 PM EDT.  WILL GO WITH
LIKELY POPS TONIGHT.  SHOWERS/TSTMS SHOULD END BY MIDNIGHT IN THE
NORTHERN ZONES...AND BY EARLY MORNING ACROSS SRN VT. HIGH PRES TO
BUILD INTO THE AREA ON MONDAY FOR FAIR AND DRY WX THROUGH MOST OF
TUESDAY.  WARM FRONT TO WILL APPROACH THE AREA LATE TUES NIGHT...SO
HAVE PUT IN A CHANCE OF SHOWERS LATE TUESDAY NIGHT.  MODELS SHOW
UPPER SHRTWV TO DIG SEWD ACROSS THE GREAT LAKES TUES NIGHT AND WED.
WILL GO WITH LIKELY POPS FOR SHOWERS/TSTMS WED AND THU.

EXTENDED...WILL REMOVE MENTION OF PRECIP ON FRIDAY AND MOST OF
SATURDAY AND WILL GO WITH PARTLY CLOUDY SKIES.

.BTV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT
       VTZ001>012 NYZ026>031-034-035.

WGH

In the hours before

Special weather statement, Jun 23, 4:33 PM EDT, 2 hours 14 minutes before
NYZ026>031-034-035-VTZ001>012-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
430 PM EDT SUN JUNE 23 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 11 PM EDT FOR THE FOLLOWING COUNTIES...

IN NORTHERN NEW YORK STATE...SAINT LAWRENCE...FRANKLIN...
CLINTON...AND ESSEX COUNTIES. IN VERMONT...GRAND ISLE...FRANKLIN...
ORLEANS...CALEDONIA...ESSEX...LAMOILLE...CHITTENDEN...WASHINGTON...
ADDISON...ORANGE...WINDSOR...AND RUTLAND COUNTIES.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.  SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

ST JEAN/NWSFO BURLINGTON VT

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 5:42 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence48 min
Jun 23, 6:27 PM EDTSevere Thunderstorm WarningBTVFranklin, St. Lawrence63 min
Jun 23, 7:27 PM EDTSevere Thunderstorm WarningBTVEssex, Franklin63 min
Jun 23, 7:33 PM EDTSevere Thunderstorm WarningBTVSt. Lawrence57 min
Jun 23, 6:38 PM EDTSevere Thunderstorm WarningBTVEssex, Orleans37 min
Jun 23, 7:17 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Lamoille, Orleans43 min
Jun 23, 7:56 PM EDTSevere Thunderstorm WarningBTVCaledonia, Essex, Orange, Washington49 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.